In 1922, Stevens and Johnson described two boys who had "an extraordinary, generalized eruption with continued fever, inflamed buccal mucosa, and severe purulent conjunctivitis" (27). Stevens-Johnson syndrome (SJS) (Figs 2 and 3) is a severe mucocutaneous disorder that is usually drug induced and associated with high morbidity and poor prognosis. Identifying patients with SJS is crucial, because these patients should be referred to intensive care units or burn centers for management.
SJS is one clinical presentation of a severe cutaneous drug reaction. Experts in the field utilize a classification in which erythema multiforme (EM), SJS, and toxic epidermal necrolysis (TEN) represent severity variants of the same process (28,29). EM-minor is usually self-limited and caused by infections. Drug-induced EM, termed EM-major, can progress into SJS or, when very severe, TEN. SJS is a bullous disorder, with ulceration, purpura, fever, and involvement of mucous membranes in more than two locations, as well as the skin. TEN is used to describe more severe SJS-like disease, with sloughing of the skin resembling a third-degree burn.
SJS and TEN show no predilection for race, gender, or age. Both are rare, with an estimated incidence of SJS ranging from one to two cases per million person-years and 0.4 to 1.2 cases per million person-years for TEN. Drug-induced SJS and TEN typically begin two to three weeks after the initiation of therapy but may occur more rapidly with drug rechallenge. In a retrospective case control study, sulfonamides showed a relative risk of 172, followed by other antibiotics, imidazole antifungals, anticonvulsants, NSAIDS, and then allopurinol and others (30). The risk for developing SJS/TEN with antiepileptic therapy typically occurs within the first eight weeks of therapy. Patients with HIV have a higher incidence of SJS and TEN, with a combined incidence of 1 per 1000 person-years. Sulfonamides are the major culprit, with the risk of reaction 10 to 100 times higher among HIV-positive patients than among other persons (31).
The exact mechanism producing SJS and TEN is unclear. Patients with SJS and TEN induced by anticonvulsants or sulfonamides may have an alteration in the detoxification of reactive drug metabolites. CD8 cells predominate in the lesions of blistering reactions, suggesting a cell-mediated cytotoxic reaction against epidermal cells (32). Tumor necrosis factor-a, perforin, granzyme B (GrB), and Fas Ligand (FasL) have been shown to be increased in the early stage of disease, further supporting a cytotoxic mechanism (33).
SJS is characterized by the presence of widely distributed purpuric macules and blisters that predominate on the trunk and face. The lesions may be preceded one to three days by fever and influenza-like symptoms. The rash can spread within hours and is usually maximal within four days. About 90% of patients have painful erosions or crusts on mucous membranes. Widespread mucosal erosions result in impaired alimentation, photophobia, and painful micturition. Gastrointestinal epithelia can be involved, resulting in profuse diarrhea. Diffuse interstitial pneumonitis and tracheobronchial epithelial involvement can occur, resulting in respiratory distress. About 85% of patients have conjunctival lesions, ranging from hyperemia to pseudomembrane formation. Mild elevation of hepatic enzymes may occur, with overt hepatitis in 10% of cases (34).
The extent of epidermal detachment differentiates SJS from TEN. In SJS, confluence of blisters may lead to detachment of the skin below 10% of body surface area (BSA). TEN is characterized by the same lesions as SJS, but detachment of large epidermal sheets occurs on more than 30% of BSA, leading to a positive Nikolsky's sign. Cases with detachment between 10% and 30% of BSA are labeled overlap SJS-TEN (28).
Fluid losses occur with skin detachment, leading to prerenal azotemia and electrolyte imbalances. The skin lesions are usually first colonized by Staphylococcus aureus, followed by gram-negative rods. Patients also enter a hypercatabolic state with insulin resistance, and thermoregulation is impaired. Immunologic function is altered, as well, predisposing these patients to sepsis.
Laboratory abnormalities include anemia, lymphopenia in 90% of patients due to depletion of CD4+ T-lymphocytes, and neutropenia, a poor prognostic indicator. Approximately 30% of patients have elevation of transaminases and amylase/lipase without other evidence of pancreatic involvement. Mild proteinuria is common.
Skin disorders presenting with desquamation, exfoliation, or blistering are sometimes misdiagnosed as SJS or TEN. The differential diagnosis of SJS/TEN includes exfoliative dermatitis, staphylococcal scalded skin syndrome, acute exanthematous pustulosis, paraneoplastic pemphigus, thermal burns, phototoxic reactions, and pressure blisters.
Prompt recognition of SJS and TEN can be lifesaving. Early recognition and withdrawal of all potential causative drugs has been shown to produce favorable outcomes (35). Drugs introduced within one month of the reaction should be considered suspicious.
The remaining interventions are similar to those of patients suffering thermal burns: thermal environmental control, fluid replacement, pain control, nutritional support, and antibacterial treatment when needed. Intubation and mechanical ventilation are needed when the trachea and bronchi are involved. Anticoagulation has been recommended, because thromboembolism and disseminated intravascular coagulation (DIC) are important causes of morbidity and mortality. Aggressive management by an ophthalmologist is necessary.
Corticosteroids, cyclosporine, and intravenous immunoglobulin (IVIg) have been used for treatment of SJS/TEN. Clinical studies with IVIg treatment both support its use and show no effect (36). The indication and mode of usage for immunomodulatory drugs in the routine management of SJS or TEN remain unclear.
Mortality rates for SJS range from 5% to 10% and increase to 30% to 40% for cases of TEN. Most patients die of sepsis or pulmonary involvement. SJS and TEN can produce significant ocular sequelae, including severe visual loss in a significant number of patients, requiring intensive involvement of an ophthalmologist. Residual skin discoloration, persistent erosions of the mucous membranes, phimosis, abnormal nail regrowth, and synechiae of the genital mucosae can also occur.
SJS and TEN are severe skin reactions, usually to drugs, associated with widespread epidermal destruction. Prompt identification and appropriate management are essential to minimize disease-related morbidity and mortality.
Was this article helpful?
Have you recently experienced hearing loss? Most probably you need hearing aids, but don't know much about them. To learn everything you need to know about hearing aids, read the eBook, Hearing Aids Inside Out. The book comprises 113 pages of excellent content utterly free of technical jargon, written in simple language, and in a flowing style that can easily be read and understood by all.